Massachusetts, 2016Tropical Storm and Strong Wind in Massachusetts, September 5, 2016
September 5, 2016 · NWS BOX · 10 events in 10 counties and zones
Hermine was named on August 31st as it intensified to a tropical storm in the Gulf of Mexico. She meandered about in the eastern Gulf of Mexico before moving northeastward across the Florida panhandle, through Georgia and then along the coast of North and South Carolina.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $269,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hermine was named on August 31st as it intensified to a tropical storm in the Gulf of Mexico. She meandered about in the eastern Gulf of Mexico before moving northeastward across the Florida panhandle, through Georgia and then along the coast of North and South Carolina. She was a hurricane as she made landfall in Florida, then weakened to a tropical storm and finally a tropical depression as she moved off the coast of North Carolina. After moving off the coast of North Carolina, Hermine moved northeast, then north, then west, meandering south of southern New England for several days in early September.
While classified as a tropical system, Hermine's effects on southern New England were rather minimal. Rainfall added up to less than an inch for most locations and winds were generally below tropical storm force. Because trees were still fully leaved and we had higher wind gusts, there was some wind damage. Storm surge was highest during low tide so we had minimal coastal flooding impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 5, 6:24 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 5, 6:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
724 AM EDT MON SEP 5 2016
.SYNOPSIS...
Hermine was 250 miles southeast of Nantucket this morning. As
Hermine begins to move towards the northwest, winds will increase
and rain will overspread RI and eastern MA today. This storm will
make its closest approach to southern New England Tuesday evening.
Periods of rain and wind may linger into Tue or Wed. Very warm and
humid conditions follow Hermine later this week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM Update...Made several updates to the forecast this
morning. Rainfall and showers have slowed their approach to the
New England coast, so slowed progression of PoPs over the next
12-24 hours. Also adjusted sky cover forecast to better reflect
current satellite trends.
Current radar trends keep the heaviest rain well south of southern
New England with only showery bands approaching the Cape and
Islands. This is expected to arrive over the Cape and Islands by
mid-morning. Radar echoes show rain over Nantucket currently, but
no rain is being observed at the ground at this point. Unless,
showers fill in beyond what is currently visible on the radar,
rainfall totals may actually be much less than currently forecast.
However, without being able to see beyond 100-200 miles out, don't
want to change the forecast at this point aside from general
trends.
Winds have picked up mainly over the waters, but to an extent
across southeastern Massachusetts as well with northeasterly winds
gusting up to 25 to 30 mph on the Cape and Islands. Expect this
trend to continue with these winds spreading across portions of E
MA/RI. Over the Cape and Islands, winds may increase a bit more
with tropical storm force wind gusts possible by this afternoon.
High clouds are spreading over Southern New England with the
thicker layer over the Cape and Islands. The entire cloud shield
associated with Hermine is moving north to northwest and should
slowly move across most of southern New England later today.
Thinner clouds to even clear skies over western New England may
allow sufficient heating to tap temps aloft. Those temps are
equivalent to 850 temps near 8C, supporting max sfc temps in the
mid 70s. East wind off the water and thicker clouds farther east
would keep lower max temps, in the upper 60s and lower 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Hermine...
* Dangerous rip currents, rough surf and building seas will affect
the southern New England coast and coastal waters through
Wednesday.
* Tropical storm force wind gusts will continue on the coastal
waters through tonight.
* Minor beach erosion possible with each high tide cycle along the
RI coast and Nantucket. Any coastal flooding is expected to be
minor and spotty.
Will follow the NHC forecast for Hermine as there continues to be
quite a bit of spread in the model guidance. This track follows the
GFS track fairly closely and continues to be the most consistent of
the models and in the center of the guidance envelope. So have
followed closely to the GFS for this portion of the forecast.
Hermine will circulate and wobble around south of New England
through much of Tuesday. Beyond that, with the divergence in the
model guidance there is much more uncertainty with how quickly
Hermine exits out to sea. The ECMWF is a bit faster than the GFS but
regardless of how quickly the storm exits east out to sea, this
storm will have a greater marine impact than on land.
Wind...A decent pressure gradient will set up across southern New
England between high pressure to the north and Hermine to the south.
While winds from Hermine will be limited to the southern coastal
waters, this pressure gradient will result in strong, gusty winds
south of the Massachusetts Turnpike.
Rainfall...Outer bands of rainfall from Hermine can be seen on our
radar southeast of Nantucket as of 4 AM this morning. These showers
will move with Hermine as she moves to the northwest. However,
whether this rain reaches southern New England will depend on how
much northward movement there is, as compared with westward
movement. The best chances for rain will be along the south coast
and in southeastern Massachusetts, including the Cape and Islands.
Expect 1 to 2 inches of rain across the Cape and Islands, less than
an inch across the rest of eastern Massachusetts and Rhode Island.
Much of western Massachusetts and Connecticut may end up with little
to no appreciable rainfall. Showery weather may continue through
Wednesday, depending on the track and speed of Hermine's departure.
Beachgoers...As Hermine continues to move to the northwest today,
seas will continue to build. This will result in rough surf and
dangerous rip currents. Because the seas will remain high through
Wednesday, the threat for dangerous rip currents will continue
through then as well. Beachgoers are encouraged to swim only at
beaches with lifeguards.
Coastal Impacts...See tides and coastal flooding section below.
While confidence is increasing in the impacts listed above, it is
still not a high confidence forecast. A small shift to the north or
the south in the track could result in much greater impacts to
southern New England or very little, if any, impact. Keep attuned
to forecasts to stay abreast of the latest developments and be
prepared.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Big Picture...
With the departure of Hermine, the larger scale pattern reasserts.
Upper ridge over the West Atlantic, with a shortwave trough moving
from the Pacific Northwest across the Northern Plains, then
lifting through Quebec next weekend. This is mainly a dry period,
but the passing shortwave may support a cold front that reaches
south through Southern New England over the weekend. Contour heights
are above normal through the late week and weekend, so
temperatures should be above normal.
Details...
Uncertainty on timing this far out. Possibly one cold front
Thursday. Better chance of a cold front passage either Saturday or
Sunday. These could bring a chance of showers and maybe a
thunderstorm. Temps aloft are equiv to 15-17C, which would suggest
max sfc temps of 85 to 90F.
&&
.AVIATION /11Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Today... VFR all day in western MA and CT. MVFR ceilings from
Hermine is over Cape Cod and the Islands this morning and will
move across RI/eastern MA this afternoon. Areas of IFR possible
on the Islands. Northeast winds will increase along the south
coast with sustained speeds 25-35 knots and gusts 35 to 40 knots.
Tonight... MVFR across the Central Hills and Eastern MA and RI.
Possible IFR at Worcester and on the Cape and Islands. Gusty
Northeast winds will diminish through the night.
Tuesday-Wednesday... Lingering MVFR with some IFR in rain and fog
from offshore Hermine. Conditions improve to VFR Wednesday as
Hermine moves off to the east. Northeast winds less than 20
knots.
KBOS Terminal ... High confidence in trends but lower in exact
timing of onset of rain and lower cigs. Northeast winds increase
through today.
KBDL Terminal ... High confidence in trends but lower in exact
timing details such as lower MVFR cigs tonight and potential rain
chances.
Outlook /Thursday through Friday/...
VFR. Scattered afternoon showers/thunderstorms possible in Western
MA late Thursday.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
***Tropical Storm Headlines are out for the southern coastal waters,
including Narragansett Bay and Cape Cod Bay***
***Seas increase to up to 15 to 20 feet and tropical storm force
winds are expected on the southern waters with the approach of
Hermine***
High confidence in trends...lower confidence in exact timing. Seas
will increase as Hermine approaches southern New England from the
south. Expect 15 to 20 foot seas to build on the southern outer
waters today. Seas will diminish somewhat on Tuesday as Hermine
sinks back to the south a bit. Tropical storm force wind gusts are
expected through this evening. Winds will diminish but remain
above small craft criteria through Tuesday.
Outlook /Thursday through Friday/...
There may be a bit of an ebb and flow to how high the seas are as
Hermine meanders about south of the region, but seas are expected to
remain above 8 to 12 feet through Wednesday on the southern
waters. On the nearshore waters, seas 5 to 8 feet will be just
offshore. Seas look to start diminishing Thursday. Winds will
remain below tropical storm force through the remainder of the
period. Expect small craft criteria, particularly on the seas, to
be met throughout much of the period on the outer waters.
&&
.TIDES/COASTAL FLOODING...
Minor to beach erosion likely along the RI coast and Nantucket with
each high tide cycle.
Astronomical tides are relatively low early this week, and this will
help to mitigate any coastal inundation concerns. Nonetheless, at
least minor erosion will be likely over several high tide cycles
along the RI/MA south coast with possibly moderate beach erosion
along portions of the RI coast between Westerly and Point Judith.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ020>024.
RI...Tropical Storm Warning for RIZ002-004>008.
MARINE...Tropical Storm Warning for ANZ231>237-254>256.
Small Craft Advisory until 8 PM EDT this evening for ANZ230.
Gale Warning until 8 PM EDT this evening for ANZ250.
Small Craft Advisory until 5 AM EDT Wednesday for ANZ251.
&&
SYNOPSIS...WTB/RLG
NEAR TERM...WTB/RLG
SHORT TERM...RLG
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...RLG
TIDES/COASTAL FLOODING...staffHazardous weather outlook, Sep 5, 3:16 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT MON SEP 5 2016
CTZ002>004-MAZ002>019-026-RIZ001-003-060830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
416 AM EDT MON SEP 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ020>024-RIZ002-004>008-060830-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT MON SEP 5 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>237-254>256-060830-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT MON SEP 5 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-251-060830-
BOSTON HARBOR-MASSACHUSETTS BAY AND IPSWICH BAY-
416 AM EDT MON SEP 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ250-060830-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
416 AM EDT MON SEP 5 2016
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RLG
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Strong Wind, Barnstable
- When
- September 5, 7:57 AM EST to 8:04 PM EST
- Where
- Barnstable forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $70,000
- Reported by
- Mesonet
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
The WeatherFlow sites at Wellfleet and Sagamore Beach recorded sustained wind speeds of 28 and 31 knots, respectively. The WeatherFlow site at Kalmus recorded wind gusts of 40 knots. In Chatham, a large branch was downed at the intersection of Barn Hill Road and Aunt Nabby's Lane. A tree was downed on Lakeview Avenue. A tree on Crow's Pond Road was downed. In Falmouth, a large branch was downed onto power lines. A tree was downed onto Martin Road. In Brewster, a tree was downed onto a house on Gould Drive. In East Sandwich, trees and limbs were downed onto Spring Hill Road. In Sandwich, trees and wires were downed on Shore Drive. In Eastham, wires were downed onto Cable Road. In Yarmouth, a tree was downed onto Union Street. In Harwich, a tree was downed onto Cedardale Road. In Bourne, a tree was downed onto Sandwich Road near the mid-Cape connector. In Mashpee, a large tree was downed, blocking Grenadier Lane. In Wellfleet, Route 6 was closed in both directions between Cove Road and Nauhaught Bluff Road due to downed power lines.
Strong Wind, Dukes
- When
- September 5, 9:10 AM EST to 4:04 PM EST
- Where
- Dukes forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $22,000
- Reported by
- ASOS
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Martha's Vineyard Airport (KMVY) recorded sustained wind speeds of 31 knots and gusts to 43 knots. The WeatherFlow site at South Beach recorded sustained winds of 32 knots. In Edgartown, power lines from the pole to a house on Simpson's Lane were downed. Wires were downed at the intersection of Vineyard Avenue and Perkins Road. A tree and wires were downed at the intersection of Uncas and Nashawena Avenue. A large branch was downed onto Pine Street. In Tisbury, a tree was downed on Franklin Street, near Hemlock Lane. In Oak Bluffs, a tree limb was downed onto Vineyard Haven Road.
Strong Wind, Southern Bristol
- When
- September 5, 10:55 AM EST to 7:45 PM EST
- Where
- Southern Bristol forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $52,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
In New Bedford, branches were downed onto wires on Briarwood Road and Nash Road. A large tree limb was downed at the entrance to Buttonwood Park. A large branch was downed in Hazelwood Park. A large tree was downed, blocking Peckham Road. A light pole was blown down onto Interstate 195 westbound. A large tree and wires were downed, blocking part of Pine Hill Drive. In Acushnet, a tree was downed at the intersection of Perry Lane and New Bedford Road. A tree was downed at the intersection of Hope and Orchard Streets. In Fairhaven, a large tree limb was downed, blocking part of Sconticut Neck Road. In Dartmouth, wires were downed on Slocum Road, ripping the roof rack off a moving vehicle. A tree was downed onto wires on Tucker Road. In Westport, a tree was downed onto Gifford Road. In Fall River, a large branch was downed on Benton Street. In Swansea, a tree was downed onto a 200 gallon propane tank on Barneyville Road, causing a leak.
Tropical Storm, Nantucket
- When
- September 5, 11:53 AM EST to 1:48 PM EST
- Where
- Nantucket forecast zone
- Property damage
- $40,000
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 34 knots and gusts to 49 knots. Multiple small boats sunk or were dragging anchor in Nantucket Harbor.
Strong Wind, Southern Plymouth
- When
- September 5, 12:07 PM EST to 3:00 PM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
A tree was downed at the intersection of County and Blackmore Pond Roads in Marion. A tree was downed through a fence. Several large tree limbs were downed along Long Plain Road in Mattapoisett. In Wareham, a tree was downed onto power lines on Main Street.
Strong Wind, Western Middlesex
- When
- September 5, 12:15 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Cloth/plastic covering was blown off a greenhouse on Jennie's Way in Tewksbury.
Strong Wind, Eastern Plymouth
- When
- September 5, 1:14 PM EST to 11:35 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $21,000
- Reported by
- Mesonet
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
The WeatherFlow site at Duxbury recorded sustained winds of 33 knots and gusts to 41 knots. In Hingham, a tree was downed on High Street near the Plymouth River High School. A tree branch was downed at the intersection of Main and Common Streets. In Scituate, several trees and wires were downed.
Strong Wind, Eastern Essex
- When
- September 5, 2:46 PM EST to 5:20 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
The WeatherFlow site at Children's Island reported sustained wind speeds of 28 knots. In Swampscott, a tree was downed onto Mountwood Road. In Lynn, a tree was downed, blocking Cumberland Road. In Peabody, a tree was downed, blocking Winona Street. In Beverly, a tree was downed, blocking James Street.
Strong Wind, Western Norfolk
- When
- September 5, 5:38 PM EST to 6:32 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
A four inch diameter tree branch was downed onto Elm Street in Foxboro. In Sharon, a tree was downed, blocking East Foxborough Street. In Bellingham, a large limb was downed on Brook Street.
Strong Wind, Eastern Norfolk
- When
- September 5, 6:10 PM EST to 8:10 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Several trees and wires were downed in Cohasset. A tree was downed onto a garage in Weymouth.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Strong Wind in Rhode Island, September 5, 2016$160,000 · 8 events
- Wildfire in California, September 5 to 12, 20163 injured · 1 event
- Flash Flood in Louisiana, September 5, 2016$15,000 · 1 event
- Hail in Nebraska, September 5, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 5 to 6, 20161 in hail · 5 events
- Hail and Damaging Wind in South Dakota, September 5, 20161.75 in hail · 4 events
- Hail in Kansas, September 5, 20161.25 in hail · 3 events
- Frost and Freeze in California, September 5, 20162 events
- Frost and Freeze in Oregon, September 5, 20162 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 5, 20162 events
- Hail and Damaging Wind in South Dakota, September 5, 20161 in hail · 2 events
- Damaging Wind in Iowa, September 5, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660548, 660549, 660550, 660544, 660551, 660552, 660554, 660558, 660562, 660563.